Side effects...again

Last summer I had to stop methotrexate injections to get over a severe kidney infection. Whilst I wait,I continued to take hydroxichloroquine . I thought my recently blurring of vision was stress. Luckily I decided to check it out. Told today that I have damage to both retinas due to that drug. Aaaaaargh! So now what? Both methotrexate and hydroxichloroquine have damaged me. I'm not sure I want to go on trying different drugs and waiting wAiting waiting to see if the help is more than the damage. I feel so upset by it all. Now there's the wait for a referral to an ophthalmologist . And so it goes on. Meanwhile, OUCH!

9 Replies

oldestnewest
  • Tawny,

    I have recently been in the same situation as you.Mtx jabs proved toxic for me and I was admitted to hospital in Nov with acutely kidney failure .My kidney function went as low as 14%.All my RA meds were stopped except for hydroxychloroquine

    I was in a lot of pain and my RA was not under control.In January my eyesight in my left eye suddenly went strange one afternoon,huge floaters,cloudiness couldn't make out shapes just patches of light.Doc referred me to optician and then optician sent me to hospital as an emergency case.Had to visit opthalmic consultant 3 days in a row as too much blood in eye for them to get a clear idea of what was happening.My main concern was as a diabetic my problem was caused by retinopathy.However after 2 months of seeing the consultant on a weekly basis- his concern was that I had a detached retina-it transpires that it is none of these.I also had my annual diabetic retinopathy check in February which confirms this.

    Turns out it was a severe vitreous haemorrhage which I have been told was caused by the trauma of the kidney episode.My eyesight is improving now and the floaters and cloudiness are getting less I also think I have adjusted to it and getting used to it.I have been discharged by the eye clinic who are confident it will now rectify itself in time on its own,but I have to get in touch with them immediately if there is any deterioration.It was certainly very scary when it all happened so quickly so I can appreciate how you must be feeling.

    Some of these drugs which we all take are positively evil.Whilst they help some they have the opposite effect on others and I can understand your reluctance to try further meds.I must admit that I have often thought the same as you as I have failed on numerous drugs and had awful side effects with some,but the option is no drugs only painkillers.I did this for 5 months whilst my kidneys mended and now I am on a very low dose of steroid.Those 5 months were the worst time of my life,I was in constant pain,inflamed joints,lack of sleep etc and I got really down,painkillers just weren't sufficient.

    So although it is tempting to say I don't want to try any more drugs as they keep damaging me the other option isn't great.There is a drug out there somewhere that will help you and one for me and it may not be the same drug for both of us.

    Ito not my place to direct you one way or the other the choice is entirely yours,but I have decided to accept any help the medical profession can offer me as I didn't like the alternative.My life was completely on hold for those 5 months.

    I understand how upset you are I have been down the same road myself,and getting to the end of the list of drugs that is suitable for me with my other medical conditions.

    Have a talk to your GP and rheumy and explain your misgivings about trying new drugs and hopefully they will be able to give you guidance to help you make a decision.

    We are all different it's not a one size fits all with RA meds it would be very simple if it was,but you need to do what's best for you.

    Crusee

    Xxx

  • Hi Crusee. I got off both the drugs you were on because of the side effects.

    I have been on a sugar,gluten and dairy free diet for the past seven months. I have only needed 10 Panadol and the very occasional Arnica cream ointment.

    I have also eliminated the highly inflammatory night shade veggies from my diet, capsicum, eggplant, tomato, white potato also artichoke and blueberries.

    Hope this helps. I wish you all the very best for your health.

    Luisa 🌸

  • Hi Luisa. I am glad to hear that somebody else is trusting the diet approach, I am doing the same but only started over one week ago. How long did it take before you felt any improvement?

    Best whishes

  • Thank you. I can't exactly remember but pretty well straight away.

    All the very best for you too.

    My motto is:-

    I'll do my best and

    God will do the rest

    Luisa 🌸

  • Thank you 🌸

  • Thanks Crusee. It's a great help to know someone else has been through some of the same issues. It's a lonely journey isn't it. Makes me feel quite low sometimes.

  • Hi there I've got the optition today as I've got blurred vision I've been on this drug for 6 months and have noticed a deteriation in my eyes since I've been on this drug , hence the appointment today

  • Hi Tawney, what a bad luck. I fully understand you. It makes you uncertain. All those nasty side effects. I also think sometimes what to do, have had several operations on my feet, wrists and fingers. I have been on so many drugs, Arava, mtx, sulfa, Tozicilumab , Etanercept. Hydro. The Arava (leflunomide) left me with neuropathy in my feet, and also a mild pulmonary fibrosis. Sometimes I think I quit them all. At the moment i am on mtx injections (feel sick 2 days of it every week), on Sulfasalazine and prednisolon ,

    But when I stop the pain is unbearable. So we have to choose between two bad choices.

    Wish you all the best and I hope your eyes can be healed.

    XxxBas

  • Thanks bassiefromhollamd. Difficult times.

You may also like...